FDA: Derm Dilemma with Daytrana

The Food and Drug Administration (FDA) has issued a warning that the use of Daytrana patch (methylphenidate transdermal system; Noven) may result in permanent loss of skin color.

Daytrana is a central nervous system (CNS) stimulant indicated for the treatment of attention deficit hyperactivity disorder (ADHD). It is thought to block the reuptake of norepinephrine and dopamine into the presynaptic neuron and to increase the release of these monoamines into the extraneuronal space.

RELATED: Fidgeting May Actually Help Children with ADHD Focus

Chemical leukoderma has been reported with use of Daytrana patch and is thought to be irreversible. The FDA found 51 cases of chemical leukoderma from April 2006 to December 2014 that were reported to the FDA Adverse Event Reporting System (FAERS) database. Skin color loss has been reported in areas ranging up to eight inches in diameter. The onset of leukoderma after initiating Daytrana patch ranged from two months to four years. Most cases (n=43) reported skin color loss around where the patch was rotated; some cases reported skin color changes on parts of the body where the patch was never applied. None of the reported cases had resolution after discontinuing Daytrana.

Patients or caregivers are advised to watch for new areas of lighter skin especially under the drug patch. Healthcare providers are recommended to consider alternative therapies for patients who experience skin color changes.

For more information call (855) 543-3784 or visit FDA.gov.

Loading links....